Alert archive / New Jersey / Special Marine Warnings in 2017

Special Marine Warning 73, NWS Philadelphia/Mount Holly

July 7, 2017

NWS Philadelphia/Mount Holly issued this special marine warning at Jul 7, 2017, 10:19 PM EDT. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2017, 10:19 PM EDT (02:19 UTC)
Expired
Jul 7, 2017, 11:15 PM EDT
In force
56 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Philadelphia radar (KDIX), 73 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 2.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2017-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2017-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1594 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

017 
WHUS51 KPHI 080219
SMWPHI
ANZ452-453-472-473-080315-
/O.NEW.KPHI.MA.W.0073.170708T0219Z-170708T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1019 PM EDT FRI JUL 7 2017

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
 
  COASTAL AND OUTER WATERS FROM LITTLE EGG INLET TO CAPE MAY NJ...

* UNTIL 1115 PM EDT

* AT 1019 PM EDT...A SHOWER WAS LOCATED NEAR ATLANTIC CITY...MOVING
  SOUTHEAST AT 25 KNOTS.

  HAZARD...WIND GUSTS 34 KNOTS OR GREATER. 

  SOURCE...RADAR INDICATED. 

  IMPACT...SMALL CRAFT COULD BE DAMAGED IN BRIEFLY HIGHER WINDS AND 
           SUDDENLY HIGHER WAVES. 

* LOCATIONS IMPACTED INCLUDE...
  ATLANTIC CITY...ATLANTIC CITY REEF...
  GREAT EGG REEF AND BRIGANTINE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SAFE SHELTER...MARINERS CAN EXPECT GUSTY WINDS AND INCREASING
WAVES.

&&

LAT...LON 3902 7399 3935 7462 3938 7459 3937 7454
      3947 7446 3947 7444 3926 7382
TIME...MOT...LOC 0219Z 298DEG 25KT 3939 7450 

HAIL...0.00IN
WIND...>34KTS

$$

SFJ
2 follow-up statements
758 
FZUS71 KPHI 080259
MWSPHI

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1059 PM EDT FRI JUL 7 2017

ANZ452-453-472-473-080315-
/O.CON.KPHI.MA.W.0073.000000T0000Z-170708T0315Z/
1059 PM EDT FRI JUL 7 2017

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT...

FOR THE FOLLOWING AREAS...
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM...
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20
NM...
WATERS FROM GREAT EGG INLET NJ TO CAPE MAY NJ OUT 20 TO 40 NM...
WATERS FROM LITTLE EGG INLET NJ TO GREAT EGG INLET NJ OUT 20 TO 40
NMY FROM 20 TO 40 NM...

AT 1059 PM EDT...A SHOWER WAS LOCATED NEAR ATLANTIC CITY 
REEF...MOVING SOUTHEAST AT 25 KNOTS.

HAZARD...WIND GUSTS 34 KNOTS OR GREATER. 

SOURCE...RADAR INDICATED. 

IMPACT...SMALL CRAFT COULD BE DAMAGED IN BRIEFLY HIGHER WINDS AND 
         SUDDENLY HIGHER WAVES. 

LOCATIONS IMPACTED INCLUDE...
GREAT EGG REEF AND ATLANTIC CITY REEF. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SAFE SHELTER...MARINERS CAN EXPECT GUSTY WINDS AND INCREASING
WAVES.

&&

LAT...LON 3927 7447 3943 7433 3926 7382 3902 7399
TIME...MOT...LOC 0259Z 298DEG 25KT 3926 7418 

HAIL...0.00IN
WIND...>34KTS

$$

SFJ
372 
FZUS71 KPHI 080306
MWSPHI

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1106 PM EDT FRI JUL 7 2017

ANZ452-453-472-473-080316-
/O.EXP.KPHI.MA.W.0073.000000T0000Z-170708T0315Z/
1106 PM EDT FRI JUL 7 2017

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 1115 PM EDT...

THE AFFECTED AREAS WERE... 
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM...
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20
NM...
WATERS FROM GREAT EGG INLET NJ TO CAPE MAY NJ OUT 20 TO 40 NM...
WATERS FROM LITTLE EGG INLET NJ TO GREAT EGG INLET NJ OUT 20 TO 40
NMY FROM 20 TO 40 NM...

THE SHOWER HAS WEAKENED AND NO LONGER POSES A SIGNIFICANT THREAT TO
BOATERS.

LAT...LON 3927 7447 3943 7433 3926 7382 3902 7399
TIME...MOT...LOC 0306Z 298DEG 25KT 3924 7414 

$$

SFJ

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special marine warning went out at Jul 7, 8:55 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 7, 8:55 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
855 PM EDT Fri Jul 7 2017

.SYNOPSIS...
Low pressure near Cape Cod will continue to move northeast and away
from the mid-Atlantic region tonight. Meanwhile a cold front will
approach from the lower Great Lakes and is forecast to move
across our area on Saturday. High pressure will build in for
Sunday and Monday but by Tuesday will be absorbed into the
Bermuda High over the western Atlantic. Another cold front is
expected to move in from the north on Wednesday but may then
stall over the mid-Atlantic area through the end of next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Area of showers and thunderstorms organized over southeast PA,
and is tracking across northern portions of the Delmarva and
into southern NJ. Brief, 30-40 MPH winds are occurring, as well
as locally heavy rain. Another smaller area of showers and
thunderstorms popped up over the Poconos and NW NJ. Again, just
a quick shot of rain and some brief wind gusts with them.

These showers move offshore between 10pm-11pm, and then
conditions look to dry out for several hours.

Will keep chance PoPs going from late in the overnight through
Saturday morning, as another convective complex currently over
the Ohio Valley tracks east. Base of upper trough digging into
Ohio, and that tracks east late tonight into Saturday morning.
Convective complex over southern Ohio should track south of the
area and dissipate, but additional showers and thunderstorms
look to develop north of the complex. It is that area that could
impact the Lehigh Valley, Poconos, and NW NJ late in the
period. Based on latest NAM, highest instability will be in the
midnight-2am period, then conditions somewhat stabilize
thereafter. By 5am, SB CAPE will be around 500 J/KG, with a
Lifted Index around -1C. In addition, 0-6km bulk shear around 30
KT. ML MUCAPE will be around 750 J/kg across the far northern
zones, so this may be enough to kick off some
showers/thunderstorms in the pre-dawn hours.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Any remaining morning convection should dry out by 16z with a
very nice saturday afternoon expected. It will be a warmer
day...resuming multi 90 day scenario for PHL with a high of
about 90.

Forecast basis: a 50 50 blend of the 12z/7 GFS/NAM MOS except
used the GFS MAVMOS - 1 degree for max temps as per the EC 2m
temp fcst of 85 at PHL. Max temps 1 to 5 degrees above normal.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Guidance for the long term still shows a fairly persistent
pattern over the CONUS with an upper ridge over west and a trof
over the east. Both GFS and ECMWF show a shortwv trof moving
over the western ridge around Tue/Wed which temporarily flattens
the amplitude. Then the shortwv digs SE across the GrtLks and
deepens the eastern trof again.

At the surface high pressure will build in over mid-Atlantic on
Sunday behind an offshore cold front. Apparently the front will
wash out and by Mon/Tue the high will be absorbed into the
seasonal Bermuda high offshore. Sunday especially and also
Monday look like pleasant weather days with seasonal temps and
fairly low dewpts. Then by Tuesday as SW flow around the high
develops there will be increasing heat and humidity. Afternoon
instability and a surface trof should be sufficient for
scattered showers/t-storms.

By Wed/Thu a frontal system associated with the shortwv trof
mentioned above will likely affect the area, although guidance
differs on timing and orientation of the front, and any waves of
low pressure that may move along it. Given plenty of moisture
and instability and a boundary nearby, the forecast maintains a
chance for showers/t-storms through the middle and latter part
of next week. It will be humid with temperatures a few degrees
above normal, but attm there does not appear to be any excessive
heat threat.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

TSRA/SHRA through KRDG and should be through KABE shortly. Bulk
of SHRA/TSRA activity passing south of KPHL/KPNE, with KILG most
impacted. KMIV/KACY up next, with these storms passing through
through around 03Z. Brief, 30-35 KT wind gusts and IFR VSBYs
likely in the heaviest storms.

Otherwise, VFR conditions. Another round of SHRA/TSRA possible
after midnight and through Saturday morning, but hard to tell on
timing and placement due to low agreement among the models.
KABE/KRDG best chances.

After any lingering SHRA/TSRA taper off Saturday morning, VFR.

Light winds tonight, becoming W-SW around 10 KT Saturday
morning, then increasing to around 15 KT with 20-23 KT gusts in
the afternoon.

OUTLOOK...

Saturday night through Monday night...Generally VFR expected.

Tuesday and Wednesday...Generally VFR expected, but conditions
may be temporarily lower in scattered showers and
thunderstorms.

&&

.MARINE...
Winds and seas are expected to stay below SCA criteria through
Saturday.

There is a small chance of a dying thunderstorm gust to 30 kt
tonight.

Outlook...

Saturday night through Monday night...Generally sub Small Craft
Advisory conditions expected.

Tuesday through Wednesday...Winds or seas could approach SCA
levels, but confidence is low.

RIP CURRENTS...

The risk for the formation of dangerous rip currents is
expected to be low for Saturday.

&&

.HYDROLOGY...
LSR and PNS reports posted...no widespread emergencies to our
knowledge but road closures and water rescues as well as gaged
small stream rises of 3 ft in 2 hrs in NNJ.

Record rainfall today Allentown and we'll update that RER around
530 Pm and again at 230 AM with our final end of day total.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...AMC
Near Term...Drag/MPS
Short Term...Drag
Long Term...AMC
Aviation...AMC/Drag/MPS
Marine...AMC/Drag
Hydrology...
Hazardous weather outlook, Jul 7, 4:22 PM EDT, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
422 PM EDT Fri Jul 7 2017

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-082030-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
422 PM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Tonight.

There is a marginal threat this evening for a thunderstorm with
damaging winds or locally heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-082030-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
422 PM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 7, 7:30 PM EDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
730 PM EDT FRI JUL 7 2017

PAZ070-101>104-080000-
Eastern Montgomery-Western Montgomery-Delaware-Western
Chester-Eastern Chester-
730 PM EDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MONTGOMERY...
NORTHEASTERN CHESTER...WESTERN PHILADELPHIA AND DELAWARE COUNTIES...

At 729 PM EDT, a strong thunderstorm was located over Paoli, or 7
miles northeast of West Chester, moving east at 80 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Philadelphia, West Chester, Norristown, Phoenixville, West Norriton,
East Norriton, Yeadon, Westtown, Conshohocken, Folcroft, Ambler,
Swarthmore, Collegeville, Royersford, Narberth, Trappe, East
Lansdowne, Darby Township, Cheyney and Bryn Mawr.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4021 7560 4019 7518 4008 7521 4009 7522
      4005 7526 4002 7523 4000 7523 3997 7528
      3996 7525 3994 7525 3986 7527 3993 7568
TIME...MOT...LOC 2329Z 282DEG 70KT 4005 7553

jjm
Special weather statement, Jul 7, 7:43 PM EDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
743 PM EDT FRI JUL 7 2017

PAZ071-106-080045-
Lower Bucks-Philadelphia-
743 PM EDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CAMDEN...
SOUTHWESTERN MERCER...NORTHERN GLOUCESTER...NORTHWESTERN
BURLINGTON...SOUTHEASTERN MONTGOMERY...SOUTHEASTERN BUCKS...
PHILADELPHIA AND EASTERN DELAWARE COUNTIES...

At 742 PM EDT, a strong thunderstorm was located over Radnor
Township, or 11 miles west of Philadelphia, moving east at 30 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Philadelphia, Trenton, Camden, Bensalem, Yeadon, Bristol, Palmyra,
Beverly, Tullytown, Langhorne, Wissinoming, Feasterville-Trevose,
Morris Park, Germantown, Northeast Philadelphia, Center City,
Feasterville, South Philadelphia, Tacony and Ben Franklin Bridge.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3996 7513 3988 7515 3988 7526 3994 7524
      3997 7525 3997 7528 4001 7521 4005 7526
      4009 7522 4005 7511 4013 7502 4018 7508
      4022 7479 4021 7476 4017 7473
TIME...MOT...LOC 2342Z 272DEG 67KT 4004 7535

jjm
Special weather statement, Jul 7, 8:23 PM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
823 PM EDT FRI JUL 7 2017

NJZ016>019-021-080130-
Northwestern Burlington-Salem-Cumberland-Camden-Gloucester-
823 PM EDT FRI JUL 7 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
ATLANTIC...NORTHERN CUMBERLAND...CENTRAL SALEM...CAMDEN...
GLOUCESTER...NORTHWESTERN BURLINGTON...SOUTHEASTERN BUCKS AND EASTERN
PHILADELPHIA COUNTIES...

At 823 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Ewing to near Hancocks Bridge. Movement
was east at 40 mph.

Winds up to 40 mph are possible with these storms.

Heavy rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3987 7469 3986 7476 3984 7476 3982 7480
      3979 7481 3975 7477 3962 7486 3952 7499
      3949 7495 3933 7506 3950 7548 4005 7498
      4008 7487 4001 7459
TIME...MOT...LOC 0023Z 270DEG 37KT 4026 7480 3950 7540

jjm
Special weather statement, Jul 7, 10:17 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1017 PM EDT FRI JUL 7 2017

NJZ022-024-025-080245-
Coastal Atlantic-Atlantic-Atlantic Coastal Cape May-
1017 PM EDT FRI JUL 7 2017

...A SHOWER WILL AFFECT SOUTHEASTERN ATLANTIC AND NORTHEASTERN CAPE
MAY COUNTIES...

At 1017 PM EDT, a shower was located over Pleasantville, or near
Atlantic City, moving southeast at 25 mph.

Winds up to 40 mph are possible with this shower.

Locations impacted include...
Atlantic City, Ocean City, Pleasantville, Somers Point, Ventnor City,
Brigantine, Northfield, Absecon, Margate City, Longport, Pomona and
Linwood.

LAT...LON 3936 7442 3932 7450 3931 7455 3929 7455
      3936 7467 3951 7455 3946 7440 3941 7440
      3943 7439 3942 7436 3943 7435 3944 7439
      3944 7433
TIME...MOT...LOC 0217Z 300DEG 20KT 3940 7453

SFJ

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:23 PM EDTSpecial Weather StatementPHICamden, Gloucester, Salem67 min
Jul 7, 10:17 PM EDTSpecial Weather StatementPHIAtlantic28 min

Nearby

Special Marine Warnings in New Jersey, 2017Every special marine warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.